Abilify

Abilify®is linked to a loss of impulse control including uncontrollable gambling.

If you know someone who has an uncontrollable gambling problem, it may not be their fault. People across the country are filing Abilify® lawsuits after health agencies in Europe and Canada linked Abilify® to compulsive gambling.

Abilify®, also known as Aripiprazole, is used to treat schizophrenia, depression, bipolar disorder, mania, restless leg syndrome, Parkinson’s disease, and hyperprolactinea. A study published in JAMA Internal Medicine analyzed the data collected by the Food & Drug Administration (FDA) and discovered that dopamine receptor agonist drugs like Abilify® were linked to “serious impulse control disorders,” as well as impaired decision making abilities.

Dopamine receptor agonist drugs like Abilify® stimulate the production of dopamine, flooding the reward centers of the brain. This affects many areas that are known to contribute to addiction and poor impulse control as well as impaired decision making. This manipulation of impulse control within the brain can result in obsessive and pathological behaviors such as compulsive gambling.

Studies have shown that patients taking Abilify® suffered uncontrollable urges to gamble and then lost their irrational impulse to gamble when they quit taking the drug. There are also cases where patients stopped taking Abilify® and lost the compulsion to gamble, then started taking Abilify® again and immediately felt the compulsion to gamble.

This pathological need to gamble can cause great distress to patients and it’s not unusual for people taking Abilify® to lose $30,000 to $50,000 or more due to compulsive gambling. Foreclosures, crippling debt, unemployment, emotional trauma, and ruined relationships are not uncommon among Abilify® users.

The Abilify® manufacturers Otsuka Pharmaceutical Company and Bristol-Meyers Squibb are aware of the research that links Abilify® to compulsive gambling behaviors and neglected to add a warning label to their product about this severe and dangerous side effect. This failure to alert patients of possible harm puts many at unnecessary risk.

The content on this page is for informational purposes only.